Birth control for endometriosis making me... - Endometriosis UK

Endometriosis UK
43,207 members36,513 posts

Birth control for endometriosis making me depressed

Hello thank you for reading! I'm new to this forum but reading the experiences of other people in the group have made me feel much less lonely in my diagnosis. I was diagnosed with stage 3 endometriosis April 2018 and the only offered treatment plans were to either have the Mirena coil inserted or to use birth control pills back to back in order to skip my periods and reduce the spread of endometriosis. I was very opposed to having the coil inserted as in the past i struggled with finding any hormonal contraceptive that didnt cause constant bleeding until i tried the contraceptive pill that i am on, therefore i decided to take option number 2. However, nearly a year on of running the pill back to back for 3 months at a time and im starting to notice constant side effects which i believe may be caused by using it. All the usual side effects like acne, sore boobs (I constantly feel like a cow that needs milking!!), mood swings. Im constantly down, i cry ALL THE TIME and my libido is non-existent which makes hubby very sad. Would just like some advice from people who have the mirena coil inserted to see how they get on with it, im thinking now i should consider it as an option. Also any other treatments that werent offered to me?

13 Replies
oldestnewest

Hi LittleG29,

Welcome to our forum! I am so glad to hear reading the forum has made you feel less lonely. It sounds like you're having a really hard time, I'm sure some helpful members of the community would be happy to share with you their experience of being on the Mirena coil. However, we are not medical professionals, and we'd recommend that any discussion regarding changing your medication, and any other treatment of your Endometriosis be discussed with your doctor first.

We have a pain & symptoms diary to help you track/remember your symptoms when you go to speak to your doctor that may help you: endometriosis-uk.org/sites/...

We also have a treatment list that you can read, so that you can ask your doctor more information about other treatment options: endometriosis-uk.org/sites/...

Good luck going forward, and I hope you start to feel better soon,

Kind regards,

Gemma

EndoUK Moderator

Reply

What pill was u using

Reply

I’m on ridgevidon, I tried cerazette and another one beginning with M can never remember the name but it was a mini pill

Reply

Same! I'm on depo and it makes me so anxious and depressed. I'm on Prostap now also and I have such dark thoughts :( I don't want to go on anti depressants. I know it's my hormones causing me to be like this but I sometimes can't see light at the end of the tunnel. Take care xx

Reply

The coil is the actual devil don’t do it especially if you’re prone to bouts of depression / anxiety anyway. I’m

Having mine removed next week after 4.5 years and I wish I could go back and stand up for myself a bit more and never of had the bloody thing put in. Since having it in I had to stop working a 40 hour a week job I loved with 2 hour commute everyday, I’m now lucky if I can leave the house on my own due to incredible back pain (coil symptom) and anxiety. I used to be the lead singer in a band touring nationally, now I’m lucky if I feel up to going to Sainsbury’s by myself. I’ve had to go on accutane for the horrendous acne it caused which my dermatologist said was a ‘disfigurement’ because it ruined my skin so badly. I’m a shell of the person I once was. I was coping with life far better when I was just having 2 week periods which were horrendously heavy... at least I was happy most of the time. The coil has left me feeling hopeless and like I will never know what excitement or joy feels like again. I wish I could sue the person that did this to me because I don’t recognise the person I’ve become. DO NOT DO IT!

Reply

drjess.com/common-link-fibr...

You may also find that article helpful xx

Reply

I've suffered depression on the COCP and with the mirena coil and with smaller dose progesterone only tablets. My GP and I have decided that artificial hormones and me just don't mix. I'm trying to control my symptoms with diet, supplements and exercise now.

I'm sorry that's probably not what you want to hear. I know how terrible that weepy depression feeling is though. I feel I can cope better with this illness when my head is together.

Reply

Hi,

I'm new to the forum but not new to endo. I read your post and I been feeling exactly the same - difference is I'm on nothing! Could this not be a system of the endo that is made worse with hormones?...

I'm currently waiting for an appt at my endo clinic and not had a current diagnosis. I was confirmed endo at 13 and was prescribed a variety of pills/mini pills upto being 18. These made me feel like I was not in control and was having 'out of body' hormonal experiences. I then started the injection which helped but made sex so painful it was unbearable. I visited docs intermitently and was always told they never understood why I felt such pain (like I was weird) even any kind of examination was painful. I came off all hormones at 22 as we decided it would be better and looked with a view that getting pregnant wouldn't be bad thing.

At 26 I was told I needed IVF (blocked tubes prob due to endo) and amazingly fell pregnant first time. It was like being liberated. The painful sex disappeared, my libido was what it should have always been and I realised how much fun I'd been missing out on!

The 6 yrs that followed, I spent being pregnant or breatfeeding. I now have 3 amazing kids and my wonderful hubbie and we have enjoyed a new lease of life... until last January I stopped breast feeding. My periods have gradually gotten heavier and my mood swings lasting longer. I feel less in control than ever before, each period gets worse and now sex is becoming painful again. My libido is disappearing too and I feel heartbroken for my husband (and me) who's stood by me through all of this for more than half my life! I'm crying at the least thing, snapping at my kids and feeling like I have zero control. It's gone from me suffering 1 week per month to now having barely a week were I feel me. I suffer with back aches, headaches (they're new) and just feel really tired most the time.

I'm dreadding my appt because at least at the moment I know this is 'me' unlike when I was on the artificial hormones, but I don't know what else there is.

Sorry for the mammoth essay, but I just wanted to show you that this might not be the pill or the coil ....it might just be a result of the endo 😭

I know that's probably not what you want to hear, but like I have learnt following this forum silently.... you are not on your own 💕

Reply

I don't know what birth control you are taking. You can take vitex as you take the pill to reduce breast tenderness (it works like magic and it's the only thing that works really!).

Second of all, switch birth control if this doesn't work. You don't necessarily find the right one on your first attempt.

If you realize birth control isn't for you at all, check out healendo.com for diet and recipe ideas :)

Reply

I’ve just had a mirena put in, and early days but it’s not agreeing with me, cramps,

headaches and I’m snappy as hell. I also feel like I have no energy. It’s only been a couple of weeks so will give it a few more if I can cope, people are commenting at work, and I can hear my self snapping at the kids.

I didn’t even know I had endo until I went in to get a cyst removed and they found it everywhere. I’ve always had a bad back, and heavy periods so just put it down as normal.

Reply

I have the mirena, it's been great for the last year but recently, I have been crying A LOT. It's hard to know how much is the effect of the hormones and how much is the fact that the whole endo experience is depressing...and various other stuff in my life at the moment. I get some mild acne but I always have so I don't mind that too much!

Every woman is different and the human body is much more complex than current medical knowledge! some women have a good experience with it and some a bad experience. You won't really know unless you try it.

One thing to bear in mind is that the mirena is a much lower dose than the pill as it is localised into your uterus rather than a drug which pumps into your blood stream. Another thing to bear in mind is that the human body often reacts much more slowly than you think and so it may take a while for your body to find an equilibrium. I think I am still finding mine, over 17 months later!

From one LittleG to another, good luck! x

Reply

Norgeston seems quite gentle to me, but I take anti-depressants. mirena coil made me smell!

Reply

Hi, I had the coil for about 3 years, first 6 months I felt pregnant and had every symptom of pregnancy. It settled down after that and worked well, until I managed to expel 3 of them in quick succession and who knows how long the original one was our for! I am now on the mini pill and have wondered if that is effecting my mood, stops the bleeding mostly and keeps the rest at bay but my mood has changed and I cry a lot but put it down to being in pain and waiting for surgery.

Reply

You may also like...